According to a study released Oct. 20, children under the age of 6 are highly likely to suffer from medication errors which can cause serious injuries, complications and death.
The study, published in Pediatrics by researchers using the National Poison Database System, found that more than 700,000 children under six suffered out-of-hospital medication errors between 2002 and 2012. This means that in those years, roughly one young child suffered from a medication error every eight minutes.
In the study, 94 percent of the events reported to national poison control hotlines occurred outside of healthcare facilities. Of these, the vast majority (96 percent) were deemed to be the result of caregivers’ mistakes, 25 percent of which were traced to a child being given his or her medication twice rather than once. Roughly one-half of the errors reported were made with pain medications or cough and cold medications.
According to experts, it is understandable that parents of ill children are suffering from stress and distraction, which may lead to such medication errors. Pediatricians and other experts recommend that parents or caregivers pause and double-check medications and dosages before administering them. They stress the importance of using the measuring device (cup or syringe) sold with the medication, and also recommend smart phone applications designed to help keep track of medication times and dosages.
In recent years, a number of parents have filed lawsuits after their children suffered serious injury or death due to unintended overdoses on over-the-counter medications such as Tylenol. If you believe your child suffered because you weren’t properly educated or warned about possible overdoses of medications, you could be entitled to compensation.Contact an experienced personal injury lawyer for a free consultation where you will learn more about your rights.